Cleo Libonati, RN, BSN

Can Medicine Make You Sicker? Common Drugs that Deplete Nutrients

by Cleo Libonati, RN, BSN on September 15th, 2011


medications that cause nutrient deficienciesWhether due to malabsorption from an undiagnosed syndrome like celiac disease, poor diet or defective activation of nutrients, many people are not receiving or utilizing the nutrients their bodies need to thrive.

The human body is tough. You can operate at sub-optimal levels for years or decades before a clinical symptom becomes apparent or is recognized as resulting from a deficiency.

Unfortunately, this recognition frequently comes only after symptoms have become so severe as to significantly impact your health.  Until that point, medications and surgeries are more likely to be used as treatments, neither of which correct the underlying cause of the deficiency.

In fact, many drugs exacerbate nutrient depletion.  So, while they may improve your symptoms in the short term, they can cause more harm than good in the long term.

Many prescription and non-prescription medications can deplete nutrients by any of these ways:

1. Preventing normal digestion and/or absorption, so nutrients cannot get into the body.

2. Interfering with nutrient transport and/or use in the body, so nutrients cannot get where needed.

3. Causing early excretion, so nutrients are wasted.

4. Preventing storage in the body for later use, so nutrients are not available when needed.

The impact of nutrient-depleting medications on health also depends on their dose and length of usage. For example, long-term use of medications, such as cholesterol lowering drugs, has a much greater effect than short-term use.

Nutrients that are at a low level in the body may be thrust into total deficiency by the effect of drugs. For example, antibiotics given to treat infectious diarrhea in a child who has an undiagnosed functional vitamin A deficiency could then cause a deficiency severe enough to damage his or her sight within hours.

Common Medications that Deplete Nutrients

medications that cause nutrient deficiencies

Copyright (c) 2014 Gluten Free Works, Inc.

medications that cause nutrient deficiencies

Copyright (c) Gluten Free Works, Inc.

If you take medications, speak to your physician about them before taking nutritional supplements to avoid unwanted interactions. Do not stop taking prescription medications without consulting your prescribing physician. Show him or her this handout to help voice your concerns.

References:

Drugs.com online website accessed 7/20/11.

Pelton R, Lavalle JB, Hawkins EB, and Krinsky DL. “Drug Induced Nutrient Depletion Handbook”, 2nd ed. Lexi-Comp.1999-2000.

Copyright © 2011 Cleo J. Libonati, RN, BSN

 

------------------------------- Author Information: Cleo Libonati, RN, BSN Cleo Libonati is a Co-Founder of Gluten Free Works, Inc. She is the author of Recognizing Celiac Disease. She can be reached by E-mail.


Tags: , , , ,

Leave a Reply